Between seven thousand and nine thousand patients die each year due to preventable prescription medication errors, according to the National Institute of Health.
These errors can be prevented if manufacturers, distributors, and medical providers ensure there are appropriate safety systems in place. There are several points during the medication process for errors to occur. For example: the wrong medication may be prescribed; a typographical error when transcribing a prescription could lead to a catastrophic or fatal dosage; a pharmacist may dispense the wrong medication altogether; a registered nurse or physician may administer the incorrect type of medication or dose; or there may be a failure to monitor the effects of a medication on a patient.
Errors by pharmacies
Medication errors most often occur at the pharmacy level. These happen when oral or written prescriptions are being transcribed into an electronic system or during the filling of a prescription. Many medications can sound similar when being communicated over-the-phone and mistakes can occur in the dosage amount. Depending on the medication and dosage, these errors and, more importantly, failing to catch the error, can be fatal.
Further, errors during the packaging and labeling of medications often occur at distributor level. And if a pharmacist or retailer dispenses or sells a mislabeled medication, they must have systems in place to alert customers. This should happen as soon as they learn of the mislabeling from the distributor.
Prescribing physicians must stay up to date on any FDA Safety Alerts, updates, or black box warnings as they relates to prescribing medications.
A tragic example came to light following multiple deaths related to codeine being prescribed to children after tonsillectomies. The US Food and Drug Administration (FDA) issued a safety alert to the medical profession in 2012. In 2013, the FDA required “black box warnings” to be added to codeine labels and prescriptions containing codeine. Health care professionals and pharmacists were warned “to prescribe an alternative analgesic [to codeine] for postoperative pain control in children undergoing tonsillectomy and/or adenoidectomy.”
Then, the FDA advised the medical profession not to prescribe medications containing codeine to children following tonsillectomies by adding a contraindication due to the harm being caused. In other words, Tylenol with codeine should not be given to children following tonsillectomy. Yet, doctors, and many others in the medical profession, remain unaware of these safety alerts and warnings. Such was the case of the family of a young child who died as a result of being prescribed Tylenol with codeine following a tonsillectomy.
Risks of prescribing codeine to children
Like heroin, morphine, fentanyl, and oxycodone, codeine is an opiate. What many people do not realize is that codeine is metabolized by the liver into morphine, and it is the morphine which is responsible for pain-relieving effects. It is not the codeine itself, which offers no pain-relief. In the case of the family who’s young child died, we learned that children metabolize codeine into morphine at different rates, some faster than others. Rapid metabolism increases the risk of breathing disorders and potentially a morphine overdose. This was one of the many reasons the FDA advised not to prescribe codeine to children following tonsillectomies.
Medication errors can be prevented if appropriate safety systems are in place to provide checks and balances. Jaime Jackson Law aims to help reduce and prevent the medication error crisis by holding manufacturers distributors, prescribers, and administrators accountable for failing to have proper safety systems in place.